Back to Ask the Diabetes Team Ask the Diabetes Team

From Las Vegas, Nevada, USA:

I have had type 2 diabetes for about a year and have discovered that I two to four weeks into an unplanned pregnancy. So, I have not prepared my body as I should and have been taking my Glucovance. I am scared to death now that I have caused birth defects for my baby. I know the kind of damage high sugar levels can do, but what about the Glucovance?


Glucovance is a combination of glyburide [a pill for Type 2 diabetes] and Glucophage [metformin]. In certain conditions such as Polycystic Ovary Syndrome, metformin has been used early in pregnancy without apparent ill effect on the baby. There have not been any well controlled studies during early pregnancy with glyburide, but no reported major adverse effects on the fetus.

Therefore, I would recommend that your doctor switch you over to insulin for ongoing management. You should peruse this website for additional information on pregnancy and diabetes.


[Editor's comment: Also, see Diabetes and pregnancy , at the Diabetes Monitor, for some additional thoughts. WWQ]

Original posting 13 Apr 2003
Posted to Family Planning


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.